Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 50, NWS Lake Charles, LA

June 3, 2003Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 3, 2003, 7:03 PM CDT for Calcasieu Parish, Louisiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2003, 7:03 PM CDT (00:03 UTC)
Expired
Jun 3, 2003, 8:00 PM CDT
In force
57 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Calcasieu Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.1 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2003-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2003-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3745 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WUUS54 KLCH 040003
SVRLCH
LAC019-040100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
701 PM CDT TUE JUN 3 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA

* UNTIL 800 PM CDT

* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF WESTLAKE...MOVING SOUTH AT
  10 MPH.

* THIS STORM WILL BE NEAR...
  SULPHUR BY 715 PM CDT

ADDITIONALLY A SEVERE THUNDERSTORM NEAR FIELDS IN BEAUREGARD PARISH 
WHERE A SEVERE THUNDERSTORM WARNING IS IN EFFECT WILL CONTINUE TO 
MOVE SOUTH AT 10 MPH INTO NORTHWEST CALCASIEU PARISH.

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3030 9316 3029 9336 3010 9336 3010 9312

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:32 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 3, 2:32 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
232 PM CDT TUE JUN 3 2003

IT APPEARS THAT OUR DRY MONSOON IS OVER. LEFT OVER CONVECTION WILL
MEAN A SLIGHT CHANCE FOR TSTMS THIS EVENING. SUBTROPICAL JET BECOMING
QUITE ACTIVE ACROSS MEXICO AND THE NORTHERN GULF OVER THE NEXT
SEVERAL DAYS. FCST ETA SOUNDINGS SHOWING PERSISTENT K-INDICES IN THE
30S WITH PW WELL OVER 1.5 INCHES. BACKDOOR COLD FRONT PER GFS SLIPS
SOUTH OF THE COAST TONIGHT AND REMAINS OVER THE NORTHERN GULF ON
WEDNESDAY. THIS FRONT RETREATS AS A WARM FRONT THURSDAY OPENING UP
THE GULF FOR GOOD MOISTURE WHILE SURFACE LOW PRESSURE DEVELOPS OVER
THE LOWER RIO GRANDE VALLEY...INCREASING OUR MOIST FLOW OFF THE
GULF. CAPPING WILL HOLD PCPN DOWN SOMEWHAT THURSDAY...HOWEVER WILL
GO LIKELY ON POPS DUE TO GOOD SURFACE CONVERGENCE JUST TO OUR NORTH.

WEEKEND LOOKS WET AS WELL WITH GFS BRINGING DEEPENING LOW PRESSURE
INTO E TX AND LA...WITH A TRAILING COLD FRONT ON SUNDAY.

EXTENDED MAINTAINS AT LEAST CLIMO POPS EARLY NEXT WEEK. DRIEST DAY
COULD BE TUESDAY WITH BERMUDA RIDGE TRYING TO BUILD IN.

.PRELIMINARY POINT TEMPS/POPS...

KBPT 74 86 75 87 / 20 50 50 60
KLCH 75 86 74 87 / 20 50 50 60
KLFT 74 86 72 85 / 20 40 50 50
KAEX 69 81 71 83 / 20 50 50 50

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

SWEENEY
Hazardous weather outlook, Jun 3, 5:30 AM CDT, 13 hours 33 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
530 AM CDT TUE JUN 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE MIDDLE OF THE AFTERNOON HOURS ACROSS THE LAKES REGION OF
SOUTHEAST TEXAS AND CENTRAL LOUISIANA. STORMS TODAY WILL MOVE TO THE
SOUTHEAST PRODUCING NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES.

SEVERE WEATHER IS NOT EXPECTED. HEAT INDICES WILL REACH INTO THE
UPPER 90S.

A BURN BAN HAS ALSO BEEN DECLARED IN HARDIN JEFFERSON AND ORANGE
COUNTIES IN SOUTHEAST TEXAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

CHANCES FOR SHOWERS AND THUNDERSTORMS LOOK TO SHUT-OFF ON WEDNESDAY
ONLY TO MOVE BACK INTO THE FORECAST ON THURSDAY. CHANCES INCREASE
ON FRIDAY INTO SATURDAY AS AN OLD TROPICAL SYSTEM MOVES ACROSS
MEXICO AND INTO THE GULF LIFTING MOISTURE INTO SOUTHEAST TEXAS
AND LOUISIANA.

THE UPDATED U.S. DROUGHT MONITOR NOW SHOWS THE ENTIRE AREA SOUTH OF
THE RED RIVER IN A MODERATE DROUGHT.

.SPOTTER INFORMATION STATEMENT...
SEVERE WEATHER IS NOT EXPECTED TODAY OR TONIGHT. THE ASSISTANCE OF
STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT
REQUESTED AT THIS TIME.

In the hours before

Local storm report, Jun 3, 1:07 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0107 PM CDT TUE JUN 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    4 NW THICKET              TX   0.75 IN HAIL
06/02/03   HARDIN                         3/4 INCH HAIL REPORT FROM
                                          VOTAW POST OFFICE

LS
Special weather statement, Jun 3, 3:20 PM CDT, 3 hours 43 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-032300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
320 PM CDT TUE JUN 3 2003

...FUNNEL CLOUDS AND WATERSPOUTS POSSIBLE THIS AFTERNOON...

AT 305 PM...FUNNEL CLOUDS HAVE BEEN SPOTTED IN JEFFERSON COUNTY SOUTH
OF BEAUMONT NEAR THE SOUTHEAST TEXAS AIRPORT. LARGE FUNNEL CLOUDS
WERE REPORTED BY LOCAL MEDIA AND LAW ENFORCEMENT. HOWEVER...THESE
FUNNEL CLOUDS HAVE SINCE DISSIPATED BEFORE REACHING THE GROUND

A MOIST TROPICAL AIRMASS AND RELATIVELY WEAK WINDS IN THE LOW TO MID
LEVELS OF THE ATMOSPHERE ARE IN PLACE ACROSS THE AREA. UNDER THESE
CONDITIONS...SHORT-LIVED FUNNEL CLOUDS AND WATERSPOUTS WILL BE
POSSIBLE...THROUGH THE AFTERNOON HOURS...ALONG THE COASTAL PARISHES
OF SOUTH-CENTRAL AND SOUTHWEST LOUISIANA...AS WELL AS THE COASTAL
COUNTIES OF SOUTHEAST TEXAS...AND ADJACENT COASTAL WATERS. OFTEN...
FUNNEL CLOUDS AND WATERSPOUTS FORM UNDER RAPIDLY DEVELOPING CUMULUS
CLOUDS WHERE SEABREEZE AND RAIN COOLED BOUNDARIES...KNOWN AS OUTFLOW
BOUNDARIES...COLLIDE.

THESE FUNNEL CLOUDS CAN CAUSE DAMAGE IF THEY TOUCH DOWN. ALSO...
WATERSPOUTS POSE A SERIOUS THREAT TO MARINERS AND CAN CAPSIZE A SMALL
CRAFT.

STAY TUNED TO NOAA WEATHER RADIO..COMMERCIAL TELEVISION OR RADIO
FOR LATER STATEMENTS. ADDITIONAL WEATHER INFORMATION CAN ALSO BE
OBTAINED THROUGH OUR HOME PAGE AT WWW.SRH.NOAA.GOV/LCH.

RUA
Local storm report, Jun 3, 6:19 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0619 PM CDT TUE JUN 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    GILLIS                    LA   1.75 IN HAIL
06/03/03   CALCASIEU

0440 PM    8 N SIMMESPORT            LA   WIND DAMAGE
06/03/03   AVOYELLES                      SEVERAL TREES BLOWN DOWN.

THM

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:54 PM CDTSpecial Marine WarningLCH66 min
Jun 3, 8:54 PM CDTSpecial Marine WarningLCH66 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.